Differential and Integral Equations

On some sharp conditions for lower semicontinuity in $L^1$

Michele Gori, Francesco Maggi, and Paolo Marcellini

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $\Omega $ be an open set of $\mathbb{R}^{n}$ and let $f:\Omega \times \mathbb{R}\times \mathbb{R}^{n}$ be a nonnegative continuous function, convex with respect to $\xi \in \mathbb{R}^{n}$. Following the well known theory originated by Serrin Serrin [14] in 1961, we deal with the lower semicontinuity of the integral $F\left( u,\Omega \right) =\int_{\Omega }f\left( x,u(x),Du(x)\right) \,dx$ with respect to the $L_{\text{loc} }^{1}\left( \Omega \right) $ strong convergence. Only recently it has been discovered that dependence of $f\left( x,s,\xi \right) $ on the $x$ variable plays a crucial role in the lower semicontinuity. In this paper we propose a mild assumption on $x$ that allows us to consider discontinuous integrands too. More precisely, we assume that $f\left( x,s,\xi \right) $ is a nonnegative Carathéodory function, convex with respect to $\xi $ , continuous in $\left( s,\xi \right) $ and such that $f(\cdot ,s,\xi )\in W_{\text{loc}}^{1,1}\left( \Omega \right) $ for every $s\in \mathbb{R}$ and $\xi \in \mathbb{R}^{n}$, with the $L^{1}$ norm of $f_{x}(\cdot ,s,\xi )$ locally bounded. We also discuss some other conditions on $x$; in particular we prove that Hölder continuity of $f$ with respect to $x$ is not sufficient for lower semicontinuity, even in the one dimensional case, thus giving an answer to a problem posed by the authors in [12]. Finally, we investigate the lower semicontinuity of the integral $F\left( u,\Omega \right) $, with respect to the strong norm topology of $L_{\text{ loc}}^{1}\left( \Omega \right) $, in the vector-valued case, i.e., when $ f:\Omega \times \mathbb{R}^{m}\times \mathbb{R}^{m\times n}\rightarrow \mathbb{R}$ for some $n\geq 1$ and $m>1$.

Article information

Source
Differential Integral Equations, Volume 16, Number 1 (2003), 51-76.

Dates
First available in Project Euclid: 21 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.die/1356060696

Mathematical Reviews number (MathSciNet)
MR1948872

Zentralblatt MATH identifier
1028.49012

Subjects
Primary: 49J45: Methods involving semicontinuity and convergence; relaxation
Secondary: 35J20: Variational methods for second-order elliptic equations

Citation

Gori, Michele; Maggi, Francesco; Marcellini, Paolo. On some sharp conditions for lower semicontinuity in $L^1$. Differential Integral Equations 16 (2003), no. 1, 51--76. https://projecteuclid.org/euclid.die/1356060696


Export citation